Faster Exact Solving of SAT Formulae with a Low Number of Occurrences per Variable

  • Magnus Wahlström
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3569)

Abstract

We present an algorithm that decides the satisfiability of a formula F on CNF form in time O(1.1279(d − 2)n), if F has at most d occurrences per variable or if F has an average of d occurrences per variable and no variable occurs only once. For d ≤ 4, this is better than previous results. This is the first published algorithm that is explicitly constructed to be efficient for cases with a low number of occurrences per variable. Previous algorithms that are applicable to this case exist, but as these are designed for other (more general, or simply different) cases, their performance guarantees for this case are weaker.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Brueggemann, T., Kern, W.: An improved deterministic local search algorithm for 3-SAT. Theoretical Computer Science 329(1–3), 303–313 (2004)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Chen, J., Kanj, I.A., Xia, G.: Labeled search trees and amortized analysis: Improved upper bounds for NP-hard problems. In: Ibaraki, T., Katoh, N., Ono, H. (eds.) ISAAC 2003. LNCS, vol. 2906, pp. 148–157. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  3. 3.
    Dahllöf, V., Jonsson, P., Wahlström, M.: Counting models for 2SAT and 3SAT formulae. Theoretical Computer Science 332(1-3), 265–291 (2005)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Dantsin, E., Goerdt, A., Hirsch, E.A., Kannan, R., Kleinberg, J.M., Papadimitriou, C.H., Raghavan, P., Schöning, U.: A deterministic (2 − 2/(k + 1))n algorithm for k-SAT based on local search. Theoretical Computer Science 289(1), 69–83 (2002)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Dantsin, E., Hirsch, E.A., Wolpert, A.: Algorithms for SAT based on search in Hamming balls. In: Diekert, V., Habib, M. (eds.) STACS 2004. LNCS, vol. 2996, pp. 141–151. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  6. 6.
    Dantsin, E., Wolpert, A.: Derandomization of Schuler’s algorithm for SAT. In: Hoos, H.H., Mitchell, D.G. (eds.) SAT 2004. LNCS, vol. 3542, pp. 69–75. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  7. 7.
    Davis, M., Putnam, H.: A computing procedure for quantification theory. Journal of the ACM 7(3), 201–215 (1960)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Eppstein, D.: Improved algorithms for 3-coloring, 3-edge-coloring, and constraint satisfaction. In: Proceedings of the Twelfth Annual Symposium on Discrete Algorithms (SODA 2001), pp. 329–337 (2001)Google Scholar
  9. 9.
    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-Completeness. W. H. Freeman, New York (1979)MATHGoogle Scholar
  10. 10.
    Hirsch, E.A.: New worst-case upper bounds for SAT. Journal of Automated Reasoning 24(4), 397–420 (2000)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Iwama, K., Tamaki, S.: Improved upper bounds for 3-SAT. In: Proceedings of the Fifteenth Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2004), p. 328 (2004)Google Scholar
  12. 12.
    Purdom Jr., P.W.: Solving satisfiability with less searching. IEEE Transactions on Pattern Analysis and Machine Intelligence PAMI-6, 510–513 (1984)MATHCrossRefGoogle Scholar
  13. 13.
    Kullmann, O.: New methods for 3-SAT decision and worst-case analysis. Theoretical Computer Science 223, 1–72 (1999)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Schöning, U.: A probabilistic algorithm for k-SAT based on limited local search and restart. Algorithmica 32(4), 615–623 (2002)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Schuler, R.: An algorithm for the satisfiability problem of formulas in conjunctive normal form. Journal of Algorithms 54(1), 40–44 (2004)CrossRefMathSciNetGoogle Scholar
  16. 16.
    Szeider, S.: Minimal unsatisfiable formulas with bounded clause-variable difference are fixed-parameter tractable. In: Warnow, T.J., Zhu, B. (eds.) COCOON 2003. LNCS, vol. 2697, pp. 548–558. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  17. 17.
    Tovey, C.A.: A simplified NP-complete satisfiability problem. Discrete Applied Mathematics 8, 85–89 (1984)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  • Magnus Wahlström
    • 1
  1. 1.Department of Computer and Information ScienceLinköping UniversityLinköpingSweden

Personalised recommendations